Email forward warns that Disprin should never be given to children who have bronchitis or phlegm on the lungs and cites the case of a child who became critically ill after taking the medication.
Contains elements of truth, but is misleading and inaccurate
DISPRIN!!!Justin (4), is critically ill in Unitas hospital, after he drank a disprin. His lung collapsed. This happened on Saturday and he is still in a Coma. The Pediatrician warned.
NEVER GIVE A CHILD DISPRIN, IF THEY ARE SUFFERENING FROM BRONCHITIS, OR IF THEY HAVE ANY PHLEM ON THE LUNGS.
The disprin causes the blood to thin and the heart to beat faster -and then the child’s breathing can’t keep up.
Please send this as a warning to other parents.
AddAccording to this message, a 4-year-old child became critically ill and is now in a coma after taking a dose of Disprin. The message warns that children suffering from bronchitis or who have phlegm on their lungs should never take Disprin.
The message contains elements of truth but is also potentially misleading. Disprin is simply a well-known brand of the drug aspirin. Aspirin is a widely available product distributed by a number of companies around the world. Also, many pharmaceutical products combine aspirin with other drugs. Therefore, warnings about aspirin-related health risks should discuss aspirin in general rather than a particular brand of the drug. Discussing only Disprin could lead some recipients to conclude that any potential health risks were only associated with that particular brand.
As noted, the message states that children with bronchitis or phlegm build-up should not take aspirin. By mentioning just this specific kind of illness, the statement implies that giving children aspirin for other kinds of illness is OK. However, this implication is misleading. Medical experts around the world now concur that children should not take aspirin at all unless it is prescribed by a qualified medical practitioner. Some experts advise that children under 12 years old should not take aspirin while others suggest that children should be 16 or older. In many countries, warnings about these age restrictions are included on aspirin product packaging. At the very least, children with a viral illness such as influenza or chicken pox or those that have recently had such illnesses should not be treated with aspirin. Thus, the list of illnesses in children in which aspirin definitely should not be taken is a lot longer than just bronchitis or “phlem (sic) on the lungs”.
Moreover, this age restriction is not because aspirin thins the blood or causes breathing difficulties. Instead, it is because the use of aspirin in children has been linked to a rare but very serious and potentially fatal medical condition called Reye’s Syndrome. America’s National Reye’s Syndrome Foundation notes:
Reye’s Syndrome is a disease which affects all organs of the body, but most lethally the liver and the brain. Reye’s Syndrome is a two-phase illness because it is almost always associated with a previous viral infection, such as influenza, cold, or chicken pox. Scientists do know that Reye’s Syndrome is not contagious and the cause is unknown.
Research has established a possible association between the development of the syndrome and the use of aspirin to treat some viral illnesses.
The message also claims that aspirin “causes the blood to thin and the heart to beat faster – and then the child’s breathing can’t keep up”. Regular low doses of aspirin can help patients avoid heart attacks or some strokes by reducing the clotting action of blood platelets, so the claim that aspirin thins the blood is basically factual. However, aspirin taken as directed would not normally cause a rapid heart rate and breathing difficulties. On the other hand, aspirin overdose can cause these and other serious symptoms.
Like many such warnings, the message provides very little detail about the circumstances of the case described. Unitas hospital is located in Pretoria, South Africa, but it is unclear how long ago the incident occurred, if at all, and the current condition of the child is not known. With so little information to go on, it is difficult to draw a reasonable conclusion on the issue. It may be possible that the child’s condition was exacerbated by a normal dose of aspirin. However, it is also possible that he was given an overdose of the drug, or that his illness was due to factors completely unrelated to aspirin. In fact, “Justin” may not even be a real person.
Thus, although this message does contain some factual information, other claims are inaccurate or ambiguous and could be misleading. It is especially important that email forwards containing medical advice are clear and accurate. Ambiguous or inaccurate health warnings can be counterproductive and of no help to anyone. Also, even factual and well-presented health warnings can become outdated or mutate over time so that they lose any usefulness and relevance that they once had. If you decide to forward a health warning email, always take the time to check that the information is factual, clear and current. If possible, include one or more reputable reference links in the message so that recipients can easily check facts for themselves and gain further information.
Last updated: 31th May 2007
First published: 31th May 2007
By Brett M. Christensen
Importance NoticeAfter considerable thought and with an ache in my heart, I have decided that the time has come to close down the Hoax-Slayer website.
These days, the site does not generate enough revenue to cover expenses, and I do not have the financial resources to sustain it going forward.
Moreover, I now work long hours in a full-time and physically taxing job, so maintaining and managing the website and publishing new material has become difficult for me.
And finally, after 18 years of writing about scams and hoaxes, I feel that it is time for me to take my fingers off the keyboard and focus on other projects and pastimes.
When I first started Hoax-Slayer, I never dreamed that I would still be working on the project all these years later or that it would become such an important part of my life. It's been a fantastic and engaging experience and one that I will always treasure.
I hope that my work over the years has helped to make the Internet a little safer and thwarted the activities of at least a few scammers and malicious pranksters.
A Big Thank YouI would also like to thank all of those wonderful people who have supported the project by sharing information from the site, contributing examples of scams and hoaxes, offering suggestions, donating funds, or helping behind the scenes.
I would especially like to thank David White for his tireless contribution to the Hoax-Slayer Facebook Page over many years. David's support has been invaluable, and I can not thank him enough.
Closing DateHoax-Slayer will still be around for a few weeks while I wind things down. The site will go offline on May 31, 2021. While I will not be publishing any new posts, you can still access existing material on the site until the date of closure.
Thank you, one and all!